Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 40, NWS Melbourne, FL

May 3, 2005Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 3, 2005, 6:48 PM EDT for Osceola County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2005, 6:48 PM EDT (22:48 UTC)
Expired
May 3, 2005, 7:15 PM EDT
In force
27 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 58 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2005-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2005-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 032246
SVRMLB
FLC097-032315-
/O.NEW.KMLB.SV.W.0040.050503T2248Z-050503T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
648 PM EDT TUE MAY 3 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL OSCEOLA COUNTY IN EAST CENTRAL FLORIDA   
  THIS INCLUDES THE CITIES OF...PINE GROVE...NARCOOSSEE...HARMONY

* UNTIL 715 PM EDT

* AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SAINT CLOUD...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN OSCEOLA COUNTY AT 700 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2824 8138 2811 8123 2831 8095 2836 8119

$$

KELLY
1 follow-up statement
000 
WWUS52 KMLB 032310
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
711 PM EDT TUE MAY 3 2005

FLC097-032321-
/O.EXP.KMLB.SV.W.0040.000000T0000Z-050503T2315Z/
OSCEOLA FL-
712 PM EDT TUE MAY 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OSCEOLA COUNTY WILL 
BE ALLOWED TO EXPIRE AT 715 PM EDT...

AT 712 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL. AS A
RESULT...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...RADAR INDICATED ADDITIONAL STORMS CONTAINING HEAVY RAIN 
APPROACHING SOUTHERN OSCEOLA COUNTY FROM THE WEST. STAY TUNED TO 
NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE 
WEATHER INFORMATION.

LAT...LON 2824 8138 2811 8123 2831 8095 2836 8119

$$

KELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:25 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 3, 2:25 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
225 PM EDT TUE MAY 3 2005

...CLOUDY/WET PATTERN SETTING UP...BUT IMPROVING BY THE WEEKEND...

.DISCUSSION...

TONIGHT...ISOLATED SVR STORM OFFSHORE SE SECTIONS AT PRESENT WITH
GOLF BALL SIZE HAIL REPORTED EARLIER IN SE MARTIN CO...SEE LSRMLB
FOR DETAILS. ACTIVITY OCCURRING CLOSER TO OLD FRONTAL BOUNDARY WHERE
A MORE UNSTABLE AIR MASS EXISTS WITH DEW POINTS IN THE LOWER 70S...
ALSO ENHANCEMENT FROM A VORT/SPPED MAX ALOFT MOVING THROUGH PER RUC.
12Z RUN OF NAM/GFS STILL INDICATE INCREASING ISENTROPIC LIFT DURING
THE OVERNIGHT WITH MOIST S-SW FLOW LIFTING OVER THE OLD BOUNDARY.
THIS WILL LEAD TO INCREASING CLOUDS AND CHANCES FOR SHOWERS AND A
FEW STORMS DURING THE OVERNIGHT HOURS. HAVE KEPT SAME GENERAL TREND
OF SCATTERED POPS ALL AREAS WITH HIGHEST VALUES OVER THE SOUTHERN
COASTAL SECTIONS.

WED-FRI...THE 12Z GFS RUN LOOKS MORE REALISTIC WITHOUT AS MANY
BULLEYE PRECIP PATTERNS ON WED-THU. BOTH THE ETA AND GFS INDICATE
TROUGHING STRETCHING FROM THE YUCATAN PENINSULA TO THE ATLANTIC OFF
NORTHEAST FLORIDA. ETA APPEARS A LITTLE STRONGER AND FASTER THAN THE
GFS WHICH MAINTAINED CONTINUITY FROM THE PREVIOUS TWO RUNS.

WED-THU...STATIONARY BOUNDARY THAT HAS BEEN LOITERING OVER SOUTH
FLORIDA BEGINS LIFTING NORTH AS A WARM FRONT. DEEPENING SOUTHERLY
FEED OF MOISTURE AND INCREASING LARGE SCALE LIFT PRODUCES GREATER
CHANCES/60 OF PRECIP SOUTHERN SECTIONS DECREASING TO AROUND 40
PERCENT NORTHERN SECTIONS. OVERNIGHT WED POPS LOOK HIGH GIVEN NO MID
OR UPPER LEVEL LIFT/SUPPORT INSPITE OF AMPLE MOISTURE TO WORK WITH
THEREFORE KEPT HIGH END/50 SCATTERED RAIN CHANCES.

THU NIGHT-FRI...RAIN CHANCES START DECREASING OVERNIGHT THU AS
UPPER LOW OVER GA/SC LIFTS NORTHEAST AND SURFACE LOW CROSSES
OVERHEAD AND TRACKS NORTHEAST INTO THE ATLANTIC. WRAP AROUND
MOISTURE PULLS AWAY QUICKLY FRI THUS LOWER INHERITED 30 POP TO 20 BY
AFTERNOON FORECAST ISSUANCE TIME.

SAT-TUE...STRONG RIDGE BUILDS ACROSS THE EASTERN HALF OF THE COUNTRY
BEHIND THE RAPIDLY DEPARTING LOW. SURFACE HIGH PRESSURE CENTERED
JUST NORTH OF THE REGION WILL SLIDE INTO THE WESTERN ATLANTIC
PRODUCING AN EXTENDED PERIOD OF ONSHORE FLOW...COOLER THAN AVERAGE
TEMPERATURES AND RAIN-FREE CONDITIONS. WEAK PRESSURE GRADIENT
SUN-TUE WILL ALLOW SEA BREEZES TO PUSH INLAND CONCENTRATING ANY
PRECIP/CONVECTION THAT MAY FORM TO THE INTERIOR COUNTIES.

&&

.MARINE...SOUTHWEST STEERING FLOW WILL PUSH STORMS OFF THE MAINLAND
AND INTO THE NEARSHORE WATERS WED AND THU ARE THE MAIN WEATHER
CONCERN. HIGH PRESSURE BUILDING ACROSS THE SOUTHEAST PRODUCES
NORTHWEST TO NORTHERLY WINDS FRI AND SAT THEN TRANSITION TO ONSHORE
SUN AS HIGH SHIFTS EASTWARD. NORTHERLY WINDS WILL PRODUCE HIGHER
SEAS IN AND NEAR THE GULF STREAM FRI AND SAT BEFORE SUBSIDING SUN AS
WINDS SHIFT TO THE EAST.

&&

.AVIATION...MAIN CONCERN WILL BE REDUCED CEILINGS WITH SCATTERED
SHOWERS AND A FEW THUNDERSTORMS. SOUTHERN AREAS NEAR LAKE OKEECHOBEE
MOST LIKELY AFFECTED INTO THE EVENING HOURS BUT REDUCED CEILINGS AND
SHOWERS/A FEW STORMS WILL SPREAD NORTH THROUGH THE OVERNIGHT HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  65  79  68  78 /  30  40  50  50
MCO  65  83  65  81 /  30  40  50  50
MLB  67  81  69  82 /  40  50  50  50
VRB  66  82  68  83 /  40  60  50  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GLITTO
LONG TERM....WIMMER
Hazardous weather outlook, May 3, 5:56 PM EDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
556 PM EDT TUE MAY 3 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
040200-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
556 PM EDT TUE MAY 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS EVENING AND TONIGHT.

...THUNDERSTORM IMPACT...

ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED SOUTH OF ORLANDO THIS
EVENING. THE ATMOSPHERE HAS BECOME VERY UNSTABLE SOUTH OF
ORLANDO...AND ONGOING SEVERE STORMS OVER SOUTH AND SOUTHWEST
FLORIDA WILL MOVE INTO OSCEOLA AND OKEECHOBEE COUNTIES EARLY THIS
EVENING. IF THE STORMS HOLD TOGETHER...THEY MAY IMPACT PORTIONS OF
SOUTHERN BREVARD...INDIAN RIVER...AND SAINT LUCIE COUNTIES BETWEEN
7 AND 9 PM. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE
HAIL...UP TO THE SIZE OF GOLF BALLS...AND EXCESSIVE CLOUD TO
GROUND LIGHTNING. THERE WILL ALSO BE A SLIGHT THREAT FOR LOCALLY
DAMAGING WINDS AND AN ISOLATED TORNADO. BRIEF...BUT VERY HEAVY
RAINFALL MAY ALSO PRODUCE TEMPORARY URBAN AND LOWLAND FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY.

THE THREAT FOR STORMS WILL REMAIN IN PLACE ACROSS EAST CENTRAL
FLORIDA THROUGH FRIDAY. IN ADDITION TO VERY HEAVY RAINFALL AND
LIGHTNING...SOME OF THE STORMS ON THURSDAY COULD PRODUCE DAMAGING
WIND GUSTS AND POSSIBLY HAIL AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER THIS EVENING AND
SELF ACTIVATE IF NEEDED.

SPRATT

In the hours before

Local storm report, May 3, 6:01 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
601 PM EDT TUE MAY 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             20 S KISSIMMEE          28.01N 81.41W
05/03/2005  1.00 INCH        POLK               FL   PARK/FOREST SRVC

            DIVISION OF FORESTRY REPORTED DIME TO QUARTER SIZE HAIL

            ON AND NEAR LAKE HATCHINEHA IN OSCEOLA AND POLK COUNTIES.

&&

MRT
Local storm report, May 3, 6:03 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
603 PM EDT TUE MAY 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             BASINGER                27.40N 81.02W
05/03/2005  0.88 INCH        OKEECHOBEE         FL   PUBLIC

            SECOND ROUND OF HAIL IN AND AROUND THE BASINGER AREA THIS
            AFTERNOON. PUBLIC REPORT.

&&

MRT
Local storm report, May 3, 6:04 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
604 PM EDT TUE MAY 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             LAKE WALES              27.90N 81.59W
05/03/2005  1.75 INCH        POLK               FL   PUBLIC

&&

MRT
Local storm report, May 3, 6:07 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
607 PM EDT TUE MAY 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     BASINGER                27.40N 81.02W
05/03/2005                   OKEECHOBEE         FL   TRAINED SPOTTER

            10 INCH DIAMETER TREES DOWN AND 1 INCH HAIL IN BASINGER
            AREA.

&&

MRT
Local storm report, May 3, 6:16 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
616 PM EDT TUE MAY 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             POINCIANA               28.15N 81.45W
05/03/2005  1.00 INCH        OSCEOLA            FL   TRAINED SPOTTER

            REPORTS OF DIME TO QUARTER SIZE HAIL.

&&

MRT
Local storm report, May 3, 6:37 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
637 PM EDT TUE MAY 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             FORT DRUM               27.53N 80.81W
05/03/2005  0.75 INCH        OKEECHOBEE         FL   TRAINED SPOTTER

&&

MRT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:59 PM EDTSevere Thunderstorm WarningMLBMartin19 min
May 3, 2:03 PM EDTSpecial Marine WarningMLB57 min
May 3, 3:53 PM EDTSevere Thunderstorm WarningMLBOkeechobee45 min
May 3, 5:43 PM EDTSevere Thunderstorm WarningMLBOkeechobee47 min
May 3, 5:50 PM EDTSevere Thunderstorm WarningMLBOsceola55 min
May 3, 6:33 PM EDTSevere Thunderstorm WarningMLBIndian River, Okeechobee40 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.